Chana E’s Story
I am a 46 year old woman. For the past year I have struggled with the damage done to me by a ten day course of Ciprofloxacin 500mg BID, taken from October 1-10, 2014. It was prescribed for an uncomplicated bout of seasonal bronchitis. There was no indication whether the bronchitis was viral or bacterial in nature.
The decision to prescribe a fluoroquinolone antibiotic was made by my physician without any suggestion that perhaps it was unwarranted; no thought was given to the fact that I had recently recovered from what had been deemed “idiopathic”, spontaneous tendon ruptures that necessitated surgical repair; no mention was made to me, either by the prescribing physician or the pharmacist of the fact that fluoroquinolone antibiotics carry black boxed warnings.
The fact that I had been previously prescribed Ciprofloxacin caused me to feel comfortable that I was being given an antibiotic that was both ‘safe’ and effective treatment. I was terribly mistaken.
The failure of my being fully informed about the risks I was taking, the failure of my physicians to connect the dots in my medical history and realise that Ciprofloxacin had already, previously, caused spontaneous tendon rupture in my body, and the failure of my prescribing physician to know that fluoroquinolones should not be prescribed to a patient who has experienced previous tendon rupture or tendonopathy has resulted in my life’s course being drastically, negatively affected.
In February and August of 2012 I was prescribed Ciprofloxacin (500mg BID x 10d). Both times were for uncomplicated bouts of seasonal bronchitis. Neither time was there any certainty that the bronchitis was bacterial in nature. In the Fall of 2012 I began experiencing right shoulder pain. I had sustained no injury — the pain increased and radiated down my arm. I saw an orthopedist who prescribed physical therapy. Physical therapy did not alleviate the pain. I had full range of motion, but unremitting pain. I went back to my orthopedist and had 2 corticosteroid injections over the course of 4 months — both failed. In July of 2013 my orthopedist sent me for an MRI — it revealed a LARGE tear in one of my rotator cuff muscles. It necessitated immediate surgery. Post surgery I was told that the damage was very extensive — I had 2 full thickness tears of rotator tendons, a torn labrum and a biceps tendon that was transected at the tendon root. I had experienced NO EXTERNAL TRAUMA that would have been suspect in these injuries. In fact prior to surgery I was running 5k four times per week and engaging in other cardio activities. I had no underlying disease. I was not a smoker, I ate clean, and maintained a healthy weight. As a mother of five children with a career that I loved I was spirited and energetic. I worked super hard to recover from this surgery and, indeed, by the summer of 2014 I achieved full mobility and function. I was back to myself, back to work, back to a fully engaged, happy life.
And then, on October 1, 2014 I went to my physician because I had a bout of seasonal bronchitis. Again ( for the third and final time) I was prescribed Ciprofloxacin. During the ten day course of treatment I began to experience deep hip flexor pain — I ignored it. Within two weeks of finishing treatment, during the last two weeks of October, I began to have pain in my joints (ankles, toes, fingers, wrists, elbows,left hip and right shoulder). The pain was intermittent and seemed to travel from joint to joint. I thought perhaps I was developing arthritis. The pain was perhaps a 3-5 (on a 1-10 pain scale). I thought if I ignored the pain it would resolve, but it continued and intensified.By the 3rd week in November I was in constant pain, rated 7-8. I had a consult with a Rheumatologist who trained at Einstein in NYC. When I saw him I did not mention that I had recently taken Cipro — it didn’t seem relevant at the time. There was nothing really to show him — all I had was joint pain – it was a burning pain. It felt like my joints were “on fire” and it was deep. No swelling, rashes, headaches, malaise, fever or limitations in my ROM. The doctor ran a comprehensive panel of bloods incl. Lyme and its co-infections, RA, Lupus, Myeloma.
I was scheduled to follow up on Dec. 4th with the Rheumatologist, however by Nov. 30th the pain has increased and I had lost ROM in my right shoulder — I was unable to extend my arm more than 90-100 degrees to the side or 75 degrees to the front. I had pain in my ribs when I inhaled. The Rheumatologist saw me on Dec.1st. He assessed my blood work and everything was NORMAL. It was at this meeting that I mentioned that I had recently taken Ciprofloxacin to which my Rheumatologist nodded and said,
“I’ve seen this reaction before.”
In December 2014 I had to take an extended leave of absence from work. I was in constant PAIN (5-9). I experienced the following PNS symptoms: “burning/pricking” sensation in my fingertips, extreme muscle fatigue after exertion (I was unable to hold a pen or coffee mug at times) , intermittent tremors in my forearms and hands, intermittent muscle twitches, and muscle spasms in my hands, arms, and legs.
In March of 2015 I was very fortunate to have my Rheumatologist consult with a specialist at Indiana University Medical Center at Indianapolis who is one of only a handful of specialists in the US who are clinically following patients with Fluoroquinolone Toxicity. After careful review of my full medical history, the Specialist concurred with my Rheumatologist’s assessment that my symptoms are, indeed, the result of Fluoroquinolone Toxicity caused by Ciprofloxacin. They both also concurred that the three spontaneous tendon ruptures I had sustained were caused by Fluoroquinolone Toxicity caused by Ciprofloxacin. The doctor at Indiana University Medical Center suggested that I may heal; and that if I do heal it may take upwards of 24 months. He also did discuss with my Rheumatologist that some people do not heal and live with permanent neuropathy and other symptoms.
Over this past year, in addition to the physical pain in my joints and tendons, I have experienced hypercussis, insomnia, anxiety, chemical sensitivities, food sensitivities, dramatic weight loss. I have had an MRI of my ankle which revealed ligament damage, tendonosis and cartilage damage. My routine dental care revealed that the ligaments that anchor tooth to bone have stretched. I have no dental problems other than new, occasional nerve pain that seems to have no underlying dental cause. I have had intermittent peripheral neuropathy in my hands, feet, and face. The majority of my physical symptoms are left sided.
I spent the winter months unable to execute the simplest chores of daily living. Walking from my bed to the bathroom was done with difficulty. Navigating the staircase in my home was done as infrequently as possible. My family life has been altered to such a degree that my seven year old talks about ‘ before Mom got poisoned, and now’. My condition seems to be cyclical. I have periods where I seem to improve and then I relapse. During the summer months I had longer periods with reduced pain and symptoms. But, unfortunately, I am now again in a ” flare”.
The unknown trajectory of my healing coupled with the unremitting pain and fatigue are taking a very heavy toll on me, my spouse and our children. I can no longer work at a career that I loved, can no longer run, or dance, or practice yoga. I can not manage my home in the same way that I was able to before October of 2014.
If there were some way to determine whether a person will suffer such adverse reactions from fluoroquinolone antibiotics then I could abide keeping them on the market — reserving their use for complicated infections. My understanding is that there is no way to know who will be adversely affected.
As physicians you and your colleagues are bound by the Hippocratic Oath. Please do not forget that you have sworn,
“…to reject harm and mischief” ( Victus quoque rationem ad aegrotantium salutem pro facultate, judicioque meo adhibebo, noxamvero et maleficium propulsabo)
and have sworn,
” I will remember that I do not treat a fever chart, a cancerous growth, but a sick human being, whose illness may affect the person’s family and economic stability. My responsibility includes these related problems, if I am to care adequately for the sick.”
Do not forsake the human beings who implore you today to rethink the safety of these dangerous medications. We have been harmed by Fluoroquinolone Antibiotics. We suffer and our families suffer. Remember your duty — it is to care for the sick, not to protect the profits of the Pharmaceutical Industry.